Alert archive / Rhode Island / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Mar 14, 2021, 2:46 PM EDT for Providence County, Rhode Island. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2021, 2:46 PM EDT (18:46 UTC)
- Expired
- Mar 14, 2021, 3:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Boston/Norton, MA
County Providence County, RI
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WWUS81 KBOX 141846
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
246 PM EDT Sun Mar 14 2021
MAZ004-012-013-017-020-RIZ001-002-005-141945-
Southern Worcester-Western Norfolk-Southern Bristol-Northern
Bristol-Northern Worcester-Northwest Providence-Bristol-Southeast
Providence-
246 PM EDT Sun Mar 14 2021
...A Snow Squall will affect southern Worcester county and northern
Providence county...
At 244 PM EDT...A snow squall was over Brookfield, or 16 miles west
of Worcester, moving southeast at 50 mph.
Locations impacted include...
Providence, Pawtucket, Taunton, East Providence, Woonsocket,
Cumberland, North Providence, Franklin, Johnston, North Attleborough,
Attleboro, Mansfield, Smithfield, Lincoln, Central Falls, Norton,
Foxborough, Webster, Southbridge and Bellingham.
Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.
&&
LAT...LON 4174 7128 4176 7128 4174 7129 4176 7134
4179 7138 4180 7139 4198 7180 4202 7180
4203 7190 4213 7214 4216 7213 4216 7217
4228 7212 4196 7106 4172 7121 4173 7122
4171 7123
TIME...MOT...LOC 1844Z 295DEG 42KT 4219 7210
$$
BLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Mar 14, 10:43 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 14, 10:43 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1043 AM EDT Sun Mar 14 2021
.SYNOPSIS...
An arctic cold front will bring another round of strong winds
this afternoon and tonight along with unseasonably cold air
through Monday. Wind chills between zero and 10 below zero are
expected late tonight into Monday morning. Temperatures
moderate Tuesday through Thursday. A weak system could bring
some snow Tuesday night into early Wednesday. Another system may
impact our region Thursday into Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1043 AM update...
No major changes to the forecast this morning. Still tracking
the progress of an arctic front across northern New England.
Still expecting this front to arrive this afternoon. Minor
tweaks to bring the forecast back in line with observed trends.
Previous Discussion...
* Northwest wind gusts of 40-50 mph develop this afternoon
A broken deck of mid level cloudiness covered the region very
early this morning. Model cross sections indicate that some of
this should temporarily scatter out a bit, which should allow
for a period of partial sunshine this morning. 925T between -2C
and -4C with dry/westerly flow should yield lunch time high
temps in the lower 40s across the high terrain with middle to
upper 40s elsewhere. It will be breezy too, but the strong winds
will come mainly this afternoon and evening which we will
discuss in the following paragraph.
An arctic cold front will drop south across the region this
afternoon. Strong shortwave coupled with very steep 1000 to 700
mb lapse rates in excess of 9 C/KM would be favorable for a few
snow squalls, but the lack of sufficient low level moisture will
be a significant limiting factor. That being said, there are
enough ingredients for a few brief passing rain/snow showers.
Surface temperatures will be above freezing, so regardless not
expecting any travel issues.
The main story this afternoon and this evening will be the
strong winds behind the arctic cold front. Bufkit soundings
show very steep lapse rates mixed all the way up to 650 mb!
This should tap the strong winds aloft at the top of the mixed
layer, resulting in 40 to 50 mph wind gusts. Wind Advisories
remain posted for the entire region. There is a low risk for
wind gusts up to 60 mph especially in any evaporating rain/snow
shower that could enhance the wind speeds.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
* Windy & unseasonably cold tonight into Monday
* Below zero wind chills late tonight into early Monday
Tonight...
Very strong cold advection will continue to promote northwest
wind gusts of 40 to 50 mph this evening. Winds will diminish a
bit overnight, but still expect windy conditions with gusts
between 30 and 40 mph. This will result in anomalously cold 850T
of between -21C and -23C to advect into southern New England.
In response, low temperatures will drop into the lower to middle
teens in most locales with even high single digit readings
across the interior high terrain. We probably will fall just short
of the record low temps for March 15th at Providence which is
11 degrees and Boston at 12 degrees; both set following the
Superstorm in 1993.
Bitterly cold wind chills between 0 and 10 below zero are
expected by daybreak Monday. The east slopes of the Berkshires
may flirt with Wind Chill Values near -15 and it is possible a
Wind Chill Advisory may be required.
Skies will become mostly clear tonight except for the outer-Cape
where ocean effect clouds will develop. We may see a few snow
flurries too, but feel the wind trajectory has too much of a
westerly component along with a bone dry airmass to support
anything more than that.
Monday...
A windy and highly anomalous cold day is in store to start of
the work week. 850T between -20C to -22C early in the morning
will modify a bit to near -18C by mid afternoon. It will be
sunny and the strong March sun angle will allow for a bigger
recovery than if it were the middle of winter. That being said,
high temperatures should only be in the 25 to 30 degree range
for most of the region. Soundings show excellent mixing and
expect 25 to 35 mph wind gusts and perhaps even up to 40 mph.
So in a nutshell, a very cold and windy Monday for mid March
standards. Wind chills will only recover to the teens during
peak heating Monday afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Mainly dry. A disturbance may bring some widely scattered
flurries/showers to the region Tuesday night into Wednesday,
but better chance for more widespread precipitation arrives
late Thursday into Friday.
* Temperatures moderate by mid week. The warmest day will be
Thursday before temps cool down again on Friday.
Details...
Monday night and Tuesday...
Surface high pressure and a mid level ridge moves overhead Monday
night and Tuesday bringing light winds with a mix of clouds and sun.
Some upper level moisture Monday night brings increasing high
clouds. Still, expecting the boundary layer to decouple and allow
for some radiational cooling before clouds arrive/where skies can
stay clear. It should be our final night of the forecast with well
below normal low temperatures, in the single digits and teens.
Tuesday low level flow turns S/SW bringing modest warm air
advection. We'll mix to near 925 mb where temps go from around -10C
in the morning to -5C in the evening. This leads to highs back in
the upper 30s/low 40s.
Tuesday night through Wednesday...
The low which brought snow to Colorado this weekend moves into the
OH valley Tuesday generating a secondary low along the frontal
boundary off the east coast Tuesday night into Wednesday. It will
interact with the high New England, most likely being suppressed to
the south keeping southern New England largely dry. As this happens
a shortwave drops through the NW flow deamplifying the ridge and
bringing increased cloud cover. This feature is what stands the best
chance of bringing some light snow/flurries overnight into Wednesday
morning. Any lingering flurries would change to rain later in the
day as temperatures surge back into the upper 40s and low 50s.
Thursday through Saturday...
Our next chance for unsettled weather comes late Thursday into
Friday, though guidance continues to trend more amplified/farther
south with the low. If this trend continues the best QPF may stay
offshore. Still plenty of time to hone in on this, but at the moment
it looks like a rain event, potentially ending with some brief snow.
The mid level cutoff low moves into the MS valley Thursday night
with the sfc low in sync, then continues off the coast of the
Carolinas and out to sea. As it does colder air is pulled south, so
after the warmest day of the week on Thursday (50s) highs will drop
back into the 30s and 40s by Friday. This is followed by building
high pressure and dry weather to take us into the weekend.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...High Confidence. Mainly VFR, but a brief period of
marginal MVFR conditions are possible in a passing rain/snow
shower or two this afternoon. NW wind will increase to between
35 and 45 knots during this afternoon.
Tonight...High Confidence in VFR conditions. NW wind gusts of
30 to 40 knots in the evening diminishing slightly to between
25 and 35 knots later in the evening and overnight hours.
Monday...High Confidence in VFR conditions. Northwest wind gusts
of 25 to 35 knots.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Monday Night through Thursday/...
Monday Night: VFR. Windy with local gusts up to 30 kt.
Tuesday: VFR.
Tuesday Night: Mainly VFR, with local MVFR possible.
Wednesday: Mainly VFR, with areas MVFR possible.
Wednesday Night: VFR. Slight chance RA.
Thursday: VFR. Chance RA.
&&
.MARINE...
Today through Monday...High Confidence.
An arctic cold front will result in northwest gale force wind
gusts of 35 to 45 knots from this afternoon into Monday. The
strongest of those winds should be from late this afternoon into
early Monday morning. In addition, a freezing spray advisory has
been issued overnight into Monday morning with arctic airmass
and cold SST this time of year.
.Outlook /Monday Night through Thursday/...
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Tuesday Night: Winds less than 25 kt.
Wednesday: Winds less than 25 kt. Slight chance of rain.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain.
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain.
&&
.FIRE WEATHER...
Today...A Red Flag Warning has been issued for all of southern
New England except for areas where there was still snow cover.
Minimum relative humidity values will drop to between 20 and 30
percent. NW wind gusts of 20 to 30 mph this morning will
increase with gusts between 40 and 50 mph during the afternoon.
While there may be a few brief rain/snow showers, any measurable
precipitation will be light and spotty.
Monday...Another day of low relative humidity values and gusty
winds are expected.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 8 PM EDT this evening for CTZ002>004.
Wind Advisory until midnight EDT tonight for CTZ002>004.
MA...Red Flag Warning until 8 PM EDT this evening for MAZ002>024-
026.
Wind Advisory until midnight EDT tonight for MAZ002>021-023-
026.
Wind Advisory until 11 AM EDT Monday for MAZ022-024.
RI...Red Flag Warning until 8 PM EDT this evening for RIZ001>008.
Wind Advisory until midnight EDT tonight for RIZ001>008.
MARINE...Freezing Spray Advisory from 2 AM to noon EDT Monday for
ANZ231>235-237-250-251-254>256.
Gale Warning until 5 PM EDT Monday for ANZ231>235-237-251.
Gale Warning until 11 AM EDT Monday for ANZ230-236.
Gale Warning until 5 PM EDT Monday for ANZ250-254>256.
&&
SYNOPSIS...Frank/BW
NEAR TERM...Belk/Frank/BW
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Belk/Frank/BW
MARINE...Frank/BW
FIRE WEATHER...StaffHazardous weather outlook, Mar 14, 4:22 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Sun Mar 14 2021 CTZ002>004-MAZ002>021-023-026-RIZ001>008-150830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Dukes MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 422 AM EDT Sun Mar 14 2021 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022-024-150830- Barnstable MA-Nantucket MA- 422 AM EDT Sun Mar 14 2021 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 AM EDT MONDAY... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254>256-150830- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Sun Mar 14 2021 ...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT MONDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO NOON EDT MONDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-251-150830- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Massachusetts Bay and Ipswich Bay- 422 AM EDT Sun Mar 14 2021 ...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT MONDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO NOON EDT MONDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-150830- Boston Harbor-Narragansett Bay- 422 AM EDT Sun Mar 14 2021 ...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 AM EDT MONDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Mar 14, 2:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
246 PM EDT Sun Mar 14 2021
MAZ004-012-013-017-020-RIZ001-002-005-141945-
Southern Worcester-Western Norfolk-Southern Bristol-Northern
Bristol-Northern Worcester-Northwest Providence-Bristol-Southeast
Providence-
246 PM EDT Sun Mar 14 2021
...A Snow Squall will affect southern Worcester county and northern
Providence county...
At 244 PM EDT...A snow squall was over Brookfield, or 16 miles west
of Worcester, moving southeast at 50 mph.
Locations impacted include...
Providence, Pawtucket, Taunton, East Providence, Woonsocket,
Cumberland, North Providence, Franklin, Johnston, North Attleborough,
Attleboro, Mansfield, Smithfield, Lincoln, Central Falls, Norton,
Foxborough, Webster, Southbridge and Bellingham.
Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.
&&
LAT...LON 4174 7128 4176 7128 4174 7129 4176 7134
4179 7138 4180 7139 4198 7180 4202 7180
4203 7190 4213 7214 4216 7213 4216 7217
4228 7212 4196 7106 4172 7121 4173 7122
4171 7123
TIME...MOT...LOC 1844Z 295DEG 42KT 4219 7210
BLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:10 AM EDT | Red Flag Warning | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 17 hr |
| Mar 14, 3:14 AM EDT | Heavy Freezing Spray Advisory | BOX | 31 hr | |
| Mar 14, 2:56 PM EDT | Special Weather Statement | BOX | Essex, Middlesex | 49 min |
| Mar 14, 3:30 PM EDT | Special Weather Statement | BOX | Worcester | 60 min |
| Mar 14, 4:19 PM EDT | Special Weather Statement | BOX | Middlesex, Norfolk, Worcester | 56 min |
| Mar 14, 5:22 PM EDT | Special Weather Statement | BOX | Norfolk, Plymouth | 53 min |
| Mar 14, 3:53 PM EDT | Special Weather Statement | BOX | Kent, Providence | 67 min |
Nearby
Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.